Alert archive / Indiana / Flash Flood Warnings in 2004

Flash Flood Warning 72, NWS Paducah, KY

August 28, 2004Gibson County, Pike County, Indiana

NWS Paducah, KY issued this flash flood warning at Aug 28, 2004, 2:27 PM CDT for Gibson County, Pike County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2004, 2:27 PM CDT (19:27 UTC)
Expired
Aug 28, 2004, 5:30 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Gibson County, IN, Pike County, IN

The radar

The Evansville,IN radar (KVWX), 27 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 281929
FFWPAH
INC051-125-282230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
227 PM CDT SAT AUG 28 2004

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PIKE COUNTY IN SOUTHWEST INDIANA
  GIBSON COUNTY IN SOUTHWEST INDIANA

* UNTIL 530 PM CDT(530 PM EST)

* AT 223 PM CDT(223 PM EST)...NATIONAL WEATHER SERVICE DOPPLER RADAR 
HAS INDICATED NEAR TWO INCHES OF RAIN HAD FALLEN IN THE PAST HOUR 
OVER PORTIONS OF SOUTHWEST INDIANA.  THUNDERSTORMS CONTINUE TO 
REDEVELOP ALONG A COLD FRONT POSITIONED ACROSS THE AREA...AND TRAIN 
OVER THE SAME SATURATED GROUND.  THIS WILL CAUSE FLOODING THROUGHOUT 
MUCH OF THE AFTERNOON.

* LOCATIONS IMPACTED INCLUDE BOWMAN...FORT BRANCH...FRANCISCO...
  GLEZEN...JOHNSON...MACKEY...OAKLAND CITY...OWENSVILLE...PATOKA...
  PETERSBURG...PRINCETON...SOMERVILLE...SPURGEON...STENDAL AND
  WINSLOW

ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED. MOVE TO HIGHER GROUND.

LAT...LON 3851 8710 3827 8711 3820 8768 3825 8787
      3840 8773 3848 8754

$$

FRIEDLEIN
1 follow-up statement
000 
WGUS73 KPAH 282111
FFSPAH
INC051-125-282230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
408 PM CDT SAT AUG 28 2004

...FLASH FLOOD WARNING IN EFFECT FOR GIBSON AND PIKE COUNTIES HAS 
BEEN CANCELLED...

RADAR INDICATED THAT THE THUNDERSTORMS RESPONSIBLE FOR PRODUCING TWO 
TO THREE INCHES OF RAIN DURING THE MID AFTERNOON HAVE DISSIPATED.  
LOCAL EMERGENCY MANAGEMENT OFFICIALS REPORTED THAT SOME FLOODING 
WHICH HAD OCCURED HAS SINCE SUBSIDED.

$$

FRIEDLEIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 1:25 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 28, 1:25 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
125 PM CDT SAT AUG 28 2004

.DISCUSSION...
CONVECTION HAS BEEN STEADILY INCREASING THIS AFTERNOON AHEAD OF A
500 MB VORT CENTER ENTERING WRN ARKANSAS. THE RUC MODEL LIFTS THIS
VORT CENTER NORTHEASTWARD ACROSS ARKANSAS THIS EVENING. WITH PLENTY
OF TROPICAL MOISTURE TO WORK WITH /PRECIP WATER VALUES AROUND 2
INCHES AND SFC DEW POINTS AROUND 75/...SOME LOCALLY VERY HEAVY
RAINFALL WILL OCCUR. THIS WILL BE MENTIONED IN THE GRIDDED AND TEXT
FORECAST PRODUCTS. FFG VALUES ARE QUITE HIGH IN MOST AREAS...AROUND
2.5 INCHES PER HOUR...WHICH SHOULD LIMIT RUNOFF PROBLEMS. FFG IS
LOWER IN THE WABASH VALLEY...AND THIS AREA WILL NEED TO BE MONITORED
MORE CLOSELY AFTER THE COPIOUS RAINFALL OF A FEW NIGHTS AGO.
SECONDARY CONCERN IS THE POTENTIAL FOR A FEW WIND/HAIL EVENTS AS
ADDRESSED IN RECENT MCD 2139 FROM THE STORM PREDICTION CENTER.

AT ANY RATE...THE ACTIVITY WILL DIMINISH WITH LOSS OF DAYTIME
HEATING AFTER 02Z. SOME LINGERING SHOWERS OR WEAK STORMS WILL
PERSIST UNTIL THE COLD FRONT PASSAGE ON SUNDAY. THE FRONT IS NOT
WELL DEFINED. THE DEW POINT AND TEMP GRADIENT LAG WELL BEHIND THE
SFC WIND SHIFT LINE. THEREFORE...THE DIFFERENCES IN THE MODEL TIMING
OF THE SURFACE TROUGH AND WIND SHIFT HAVE LITTLE EFFECT ON THE
FORECAST. LOW LEVEL DRYING WILL BE VERY SLOW TO OCCUR. THE ETA/GFS
MOS TEMPS AND DEW POINTS LOOK SEVERAL DEGREES TOO COOL TONIGHT FOR
SUCH A WEAK NORTHERLY FLOW. WILL FOLLOW NGM MOS FOR LOWS.

MAIN THEME FOR THE SUNDAY FORECAST IS LINGERING LOW LEVEL MOISTURE
IMMEDIATELY BEHIND THE SLOW MOVING COLD FRONT. ETA/GFS TIME HEIGHT
CROSS SECTIONS INDICATE LOW CLOUDS WILL BE SLOW TO LEAVE. GIVEN THE
CLOUDINESS AND WEAK NORTHERLY FLOW...THE COOLER ETA/GFS MOS WILL BE
FOLLOWED. SOME RESIDUAL INSTABILITY SHOWERS AND WEAK THUNDERSTORMS
ARE POSSIBLE AHEAD OF THE MID LEVEL TROUGH AXIS. WILL RETAIN A LOW
CHANCE OF SHOWERS FOR THE KHOP AREA INTO EARLY SUNDAY NIGHT...WHEN
THE 700 MB TROUGH AXIS WILL FINALLY PASS THROUGH.

RELATIVE TO THE PAST FEW DAYS...PLEASANTLY LOW DEW POINTS ARE
EXPECTED MONDAY THROUGH WEDNESDAY AS SURFACE HIGH PRESSURE BUILDS
SOUTHEAST ACROSS ILLINOIS. LITTLE IF ANY CU IS EXPECTED AS 850 DEW
POINTS FALL TO AROUND MINUS 5 ON MONDAY. SURFACE HIGH TEMPS WILL NOT
BE A WHOLE LOT COOLER SINCE 850 MB TEMPS WILL REMAIN IN THE TEENS.
OVERNIGHT LOWS WILL BE NOTICEABLY LOWER IN THE DRY AIR MASS.

FORECAST FOR LATER IN THE WEEK IS COMPLICATED BY MODEL DIFFERENCES.
LATEST 12Z GFS DEVELOPS A WAVE ALONG THE FRONT OVER THE SOUTHEASTERN
STATES LATE WEDNESDAY. THIS LOW THEN CIRCULATES PLENTY OF LOW AND
MID LEVEL MOISTURE WESTWARD INTO THE LOWER OHIO VALLEY ON THURSDAY.
BY FRIDAY AND SATURDAY...ENOUGH MOISTURE AND INSTABILITY SHOULD BE
IN PLACE FOR ISOLATED DIURNAL CONVECTION. DGEX/GFS INDICATE THE
TRIGGER WILL BE A 500 MB SHORTWAVE LIFTING NORTHEAST FROM TEXAS
TOWARD THE MID MISSISSIPPI VALLEY. THE ECMWF/UKMET ARE MORE
PRONOUNCED WITH RIDGING AROUND THE NORTH AND WEST SIDE OF HURRICANE
FRANCES...WHICH WOULD KEEP OUR AREA DRY. WILL FOLLOW THE
GFS/DGEX/NCEP GUIDANCE AT THIS TIME.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

MY
Hazardous weather outlook, Aug 28, 3:40 AM CDT, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
340 AM CDT SAT AUG 28 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-291000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
340 AM CDT SAT AUG 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THERE IS A
SLIGHT CHANCE OF ISOLATED SEVERE THUNDERSTORMS...WITH THE MAIN
HAZARDS STRONG WIND AND HAIL...MAINLY THIS AFTERNOON AND EARLY THIS
EVENING. LOCALLY HEAVY RAIN IS POSSIBLE WITH THE STORMS AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS SUNDAY...MAINLY EARLY. THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 1:40 PM CDTSevere Thunderstorm WarningPAHGibson, Pike50 min

Nearby

Flash Flood Warnings in Indiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.